(HIT; Heparin-Induced Low Blood Platelet Count)
Pronounced: Hep-AH-ren IN-do-ced Thrombo-s-EYE-toe-PEE-nee-a
by Deanna M. Neff
Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.
Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to excessive blood clotting. Excessive bleeding is rare.
This type of thrombocytopenia is caused by platelet clumping due to an immune reaction to heparin. The clumping uses up the platelets and lowers the count.
Risk Factors TOP
Taking heparin is a risk factor for developing this condition.
Symptoms of heparin-induced thrombocytopenia are from blockage of blood vessels and include:
You will be asked about your symptoms and medical history. A physical exam will be done.
Your bodily fluids may be tested. This can be done with blood tests.
Images may be taken of any bodily structures that may have been affected by clotting. The method will depend on the area affected. Extremities can be examined for deep vein thrombosis with ultrasound. Damage from blood clots in the brain may be found with a CT or MRI scan. Other imaging may be used for diagnosing heart attacks or pulmonary embolism.
Talk with your doctor about the best plan for you. Treatment options include the following:
To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:
American Heart Association
Family Doctor—American Academy of Family Physicians
Canadian Cardiovascular Society
Heart and Stroke Foundation of Canada
Ahmed I, Majeed A, et al. Heparin induced thrombocytopenia: diagnosis and management update. Postgrad Med J. 2007 Sept;83(983):575-582. Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2600013/.
Arepally G, Ortel T. Heparin-induced thrombocytopenia. N Engl J Med. 2006. 355;8: 809-17. Available at:
...(Click grey area to select URL)
Heparin-induced thrombocytopenia (HIT). EBSCO DynaMed Plus website. Available at: http://www.dynamed.... Updated March 22, 2016. Accessed March 29, 2017.
Last reviewed March 2017 by Michael Woods MD FAAP
Last Updated: 5/11/2013
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at firstname.lastname@example.org. Our Health Library Support team will respond to your email request within 2 business days.